Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 284, NWS Dodge City, KS

October 10, 2013Finney County, Lane County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 10, 2013, 8:33 PM CDT for Finney County, Lane County, Scott County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2013, 8:33 PM CDT (01:33 UTC)
Expired
Oct 10, 2013, 9:30 PM CDT
In force
57 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Finney County, KS, Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 87 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 10, 5:41 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
1951 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

648 
WUUS53 KDDC 110133
SVRDDC
KSC055-101-171-110230-
/O.NEW.KDDC.SV.W.0284.131011T0133Z-131011T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
833 PM CDT THU OCT 10 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FINNEY COUNTY IN SOUTHWEST KANSAS...
  LANE COUNTY IN WEST CENTRAL KANSAS...
  EASTERN SCOTT COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 930 PM CDT

* AT 828 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM RUSSELL SPRINGS TO 10 MILES SOUTHEAST OF LYDIA...AND
  MOVING NORTHEAST AT 60 MPH.

  HAZARD...70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  SCOTT STATE LAKE...KALVESTA...GRIGSTON...MANNING...AMY...HEALY...
  DIGHTON...ALAMOTA...SHIELDS AND PENDENNIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE 
TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3870 10025 3801 10023 3801 10070 3870 10100
TIME...MOT...LOC 0133Z 229DEG 54KT 3900 10106 3828 10103

HAIL...<.75IN
WIND...70MPH

$$

UMSCHEID
2 follow-up statements
630 
WWUS53 KDDC 110216
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
916 PM CDT THU OCT 10 2013

KSC171-110226-
/O.CAN.KDDC.SV.W.0284.000000T0000Z-131011T0230Z/
SCOTT KS-
916 PM CDT THU OCT 10 2013

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SCOTT COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED
ACROSS THE WARNED AREA.

LAT...LON 3846 10025 3801 10023 3801 10070 3824 10078
      3827 10071 3826 10069 3828 10068
TIME...MOT...LOC 0216Z 220DEG 61KT 3830 10061 3796 10064

$$

KSC055-101-110230-
/O.CON.KDDC.SV.W.0284.000000T0000Z-131011T0230Z/
LANE KS-FINNEY KS-
916 PM CDT THU OCT 10 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
FINNEY AND SOUTHERN LANE COUNTIES UNTIL 930 PM CDT...

AT 911 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 13 MILES EAST OF FRIEND TO PIERCEVILLE...AND MOVING
NORTHEAST AT 70 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
KALVESTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3846 10025 3801 10023 3801 10070 3824 10078
      3827 10071 3826 10069 3828 10068
TIME...MOT...LOC 0216Z 220DEG 61KT 3830 10061 3796 10064

HAIL...<.75IN
WIND...60MPH

$$

UMSCHEID
668 
WWUS53 KDDC 110225
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
925 PM CDT THU OCT 10 2013

KSC055-101-110235-
/O.EXP.KDDC.SV.W.0284.000000T0000Z-131011T0230Z/
LANE KS-FINNEY KS-
925 PM CDT THU OCT 10 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FINNEY AND
SOUTHERN LANE COUNTIES WILL EXPIRE AT 930 PM CDT/830 PM MDT/...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 3846 10025 3801 10023 3801 10070 3824 10078
      3827 10071 3826 10069 3828 10068
TIME...MOT...LOC 0225Z 220DEG 61KT 3839 10045 3805 10048

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 8:30 PM CDT, 3 minutes earlier.

Area forecast discussion, Oct 10, 8:30 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
830 PM CDT Thu Oct 10 2013

...Update to short term...

.SYNOPSIS...
ISSUED AT 333 PM CDT THU OCT 10 2013

This mornings upper air analysis showed a deep 500 millibar trough/
low pressure system situated near Las Vegas. A 110 knot jet at 250
millibars extended around the south and southeast quadrant of the
upper low which is helping kick the low east and northeast toward
the central High Plains this afternoon.  Surface low pressure was
deepening across east central and northeast Colorado where 3 hour
pressure falls of 3-4 millibars were noted by early afternoon. The
increasing pressure gradient across southwest Kansas has helped
increase southerly winds to near advisory levels by early afternoon.
Low level moisture return into the central high plains has been
fairly weak as expected as dewpoints have increased into the low to
mid 50s this afternoon.

&&

.SHORT TERM...(This evening through Friday)
ISSUED AT 822 PM CDT THU OCT 10 2013

A solid line of thunderstorms has developed across western Kansas
along a cold front. Rain chances were increased for much of
central and southwest Kansas ahead of this line. This line extends
into the Texas Panhandle, so current thinking is that places like
Dodge City, Meade and Ness City will get some measurable rainfall,
perhaps a quarter of an inch in many places with a few locations
receiving up to a half inch.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 323 PM CDT THU OCT 10 2013

Medium range models indicate an upper level trough of low pressure
lifting northeast out of the Dakotas into Canada to begin the period
Saturday. As it does so, drier air will filter southward into
western Kansas resulting in dry conditions across the area through
early Sunday. A secondary upper level trough is then projected
to dip southeast across the Pacific Northwest into the Great Basin
Region over the course of the weekend bringing the next reasonable
chance for precip to portions of western Kansas late Sunday. As the
upper level feature approaches, an area of high pressure is
expected to drift slowly east out of the Northern Plains into the
Upper Midwest slowly returning a southeast flow to western Kansas.
A subsequent moisture return will help increase moisture into
central and portions of southwest Kansas with dewpoints climbing
back up into the 50s(F) to possibly near 60F ahead of an
approaching cold front. As favorable dynamic support aloft
increases, periods of showers and thunderstorms are expected
late Sunday through Monday.

Near normal temperatures are expected Saturday, even as cooler air
filters southward into western Kansas in wake of a cold frontal
passage late Friday. The NAM/GFS/ECMWF show H85 temperatures falling
to just above 10C across central Kansas to near 15C in far southwest
Kansas. So, even with plenty of sunshine, look for highs only up
into the 60s(F) along the I-70 corridor to possibly the lower 70s(F)
closer to the Oklahoma border Saturday afternoon. A gradual warming
trend is then projected through Monday as the low level flow becomes
more southerly Sunday and southwesterly Monday drawing warmer air
northward into western Kansas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 644 PM CDT THU OCT 10 2013

Strong south winds at 30kts will persist ahead of a cold front.
A line of thunderstorms will develop along the front and sweep
across the TAF sites between 02 and 05z. South to southwest wind
gusts as high as 50 kts are possilble ahead and along the storm
line, along with blowing dust and brief heavy rain. After the front
passes, winds will shift to the southwest at 15 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  49  77  43  70 /  80   0   0   0
GCK  49  75  43  69 /  90   0   0   0
EHA  46  73  43  68 /  50   0   0   0
LBL  49  76  44  71 /  80   0   0   0
HYS  56  78  44  68 /  80   0   0   0
P28  62  82  49  73 /  10  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY until 1 AM CDT /Midnight MDT/ Friday FOR KSZ030-
031-043>046-061>065-074>080-084>088.

&&

SYNOPSIS...Gerard
SHORT TERM...Finch
LONG TERM...JJohnson
AVIATION...Finch
Hazardous weather outlook, Oct 10, 4:37 AM CDT, 15 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
437 AM CDT THU OCT 10 2013

KSZ030-031-043>046-061>066-074>081-084>090-110945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
437 AM CDT THU OCT 10 2013 /337 AM MDT THU OCT 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY HAS BEEN ISSUED FOR AREAS WEST OF HIGHWAY 283 THIS
AFTERNOON INTO THIS EVENING. SEE THE LATEST URGENT WEATHER MESSAGE
FOR MORE DETAILS.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR WESTERN
KANSAS LATE THIS AFTERNOON INTO THE EVENING HOURS. QUARTER SIZED
HAIL...WIND GUSTS AROUND 60 MPH...AND FREQUENT LIGHTNING WILL BE
THE MAIN CONCERN WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FORECAST AREA
SUNDAY AFTERNOON THROUGH MONDAY EVENING. IT IS TOO EARLY TO TELL
IF ANY OF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTERS MAY BE NEEDED WEST OF HIGHWAY 283 THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

42

In the hours before

Local storm report, Oct 10, 7:39 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT THU OCT 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     2 S MANTER              37.49N 101.89W
10/10/2013  E65.00 MPH       STANTON            KS   PUBLIC

&&

GERARD
Local storm report, Oct 10, 7:51 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
751 PM CDT THU OCT 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND GST     2 ENE JOHNSON CITY      37.58N 101.72W
10/10/2013  M63.00 MPH       STANTON            KS   AWOS

&&

GERARD
Local storm report, Oct 10, 8:24 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
824 PM CDT THU OCT 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TSTM WND GST     1 ESE KENDALL           37.93N 101.52W
10/10/2013  M84.00 MPH       KEARNY             KS   PUBLIC

            A TREE LIMB WAS BLOWN ONTO HOUSE ACROSS THE ROAD FROM
            THIS LOCATION. POWERLINES WERE ALSO BLOWN DOWN.

&&

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 7:29 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens61 min
Oct 10, 8:02 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny, Scott58 min
Oct 10, 8:17 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens58 min
Oct 10, 8:53 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell, Meade, Seward52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.